NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, November 28, 2015
Allergic Reaction to Carbocaine
I recently went to the dentist to get a tooth filled and was given 2 carpals of carbocaine. I was given carbocaine because my body cannot handle epinephrine. I have a rapid heart beat and it tends to aggravate it. An hour after being injected with the Carbocaine my whole lip and cheek swelled up like a balloon. My dentist and my doctor are perplexed as the cause of this reaction. Have you heard of anyone else having this type of reaction to Carbocaine?
Carbocaine is mepivacaine, a local anesthetic of the "amide" group. Its relatives include lidocaine and bupivacaine.
Epinephrine is added to local anesthetics to prolong their effect. Mepivacaine is sometimes used in patients who cannot tolerate epinephrine because it has a longer duration of action than lidocaine.
It sounds like you may have had an allergic reaction. The reaction could be due to the mepivacaine, to some additive in the mepivacaine, or to something else entirely.
Mepivacaine does not usually contain additives, but you should check with your dentist on that. Allergy to mepivacaine itself is quite rare but does occur. You can be checked for allergy with skin tests administered by an allergist (a specialist in allergy). One final possibility is that you experienced a reaction the gloves used by your dentist (usually latex) or by something else she put in your mouth. The fact that the swelling was only on the side of the injection suggests that latex allergy was not the culprit.
An alternative to mepivacaine is a drug of the same class called bupivacaine. Your dentist might consider bupivacaine for future dental procedures. Bupivacaine is not known to cross-react with mepivacaine. There are also local anesthetics of an entirely different class, called esters, which could be used.
I think it is worth following this up with an allergist because the type of reaction you describe could be associated with more serious life-threatening reactions, which luckily did not occur in this case.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University